The sunset period of one’s life brings with it several health complications. Of them, a gradual loss of hearing is fairly common. When that happens, pretty much everything that is said literally “falls on deaf ears.”
However, premature deafness is often a warning sign of unnatural causes. Not only that, but even hearing loss in the elderly could occur due to tumors, trauma, and over-the-counter drugs. The latter almost leaves people in shock.
The American Speech-Language-Hearing Association (ASHA) has found over 200 medications that are ototoxic in nature. What’s even more shocking is that the ototoxicity develops rapidly, ranging from mild tinnitus to permanent hearing loss.
Signs of Ototoxicity to Look Out For
In a drug-induced hearing disorder, the early signs appear in the form of a ringing sensation in the ear. This condition is called tinnitus. This weird sensation may be mild and temporary, or it could cause vertigo issues and interfere with daily life.
Over time, tinnitus converts into serious hearing loss. Most people neglect the gradual deafness until a point where their ability to discern speech is hampered. If the hearing loss develops slowly, the transition period is often chaotic and marked by bouts of dizziness.
This is mainly because the organ responsible for a sense of balance – the vestibular system – is found within the inner ear. A loss of balance and inability to decipher speech can force a person to isolate themselves from others.
What Do the Ototoxic Medications Do?
Medicines or drugs that are ototoxic in nature target the sensory cells inside the ear, precisely the cochlear region. The auditory organ is called the corti. This organ has hair cells all over it, which help convert an auditory impulse into neural signals.
When these sensory receptors are damaged, they become paralyzed and incapable of converting sound waves into neurophysiological signals for the brain. Naturally, the affected individual’s sense of hearing and balance is disturbed.
The extent of the damage determines whether a person experiences tinnitus, partial deafness, or permanent hearing loss.
Which Drugs Are the Most Ototoxic?
As mentioned earlier, over 200 medications carry the risk of tinnitus and hearing loss. These could range from simple pain relievers to those used to treat serious conditions like cancer and thyroid eye disease.
Recently, a drug called Tepezza is seeing numerous lawsuits filed against it. The Irish manufacturer, Horizon Therapeutics Inc., gained FDA approval for this drug back in 2020. However, as observed by Tor Hoerman Law, numerous people have filed a Tepezza hearing loss lawsuit. These injuries range from tinnitus, partial deafness, and complete hearing loss to balance issues.
The personal injury attorneys at TorHoerman Law have fought over 10000 cases across 50 US states, including those involving dangerous drugs that induce hearing loss. Besides Tepezza, other notorious drugs coming to light include chemotherapy drugs, precisely the platinum-based ones.
Finally, a certain class of antibiotics called aminoglycosides and oral hormone therapy drugs may also cause gradual hearing loss. These drugs directly impact the sensory cells inside the ear, causing major nerve damage.
What Are the Available Alternatives?
Simply knowing the names of ototoxic drugs is not enough. People are also looking for safer alternatives. In some cases, that may seem far-fetched. For example, patients might suffer from life-threatening conditions like cancer.
In such cases, the oncologist is really hard-pressed for options. They must find an ideal balance between saving the patient’s life and minimizing drug side effects. Generally, they may choose to keep the patient’s life over the drug’s ototoxic effects.
In other less serious cases, patients have three options before them –
1. Enquire about side effects
Always ask your healthcare provider about the possible side effects before consuming any medicine. In most cases, they’ll be happy to oblige.
If tinnitus or hearing loss is among the possible side effects, consider switching medicines.
2. Recognize early warning signs
One of the first signs of drug-induced hearing problems is buzzing or ringing in the ears. If you already have tinnitus, the problem might get worse post-drug use.
Do not neglect the early signs and stop drug consumption right away.
3. Choose non-drug alternatives
If possible, you can opt for non-drug alternatives. Consider doing regular yoga and meditation. In the case of thyroid eye disease, you can ease symptoms through eye drops, taping, and wearing Fresnel prisms.
Drug-induced hearing loss is debilitating and impacts a person’s physical, mental, and social well-being. Besides avoiding dangerous drugs, Kathleen Campbell, an audiologist at Southern Illinois University, advises certain lifestyle changes.
She believes a poor diet loaded with fats, chain-smoking, and obesity can be contributing factors. So, it is best to lead a healthy lifestyle, which includes a rainbow diet, plenty of sunshine and exercise, and quality time with nature.
A disciplined lifestyle is not only a fortress against drug side effects but also enhances the general quality of life.